Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

How can I distinguish twitching from spasms? Would Azithromycin reduce effectiveness of Adacel?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 1980
Answered : 2130 Questions
I'm 29 years old, 6'2", 185 lbs and a bit of a hypochondriac.. My question relates to tetanus but first a brief history: I had routine tetanus shots as a child with my last booster being somewhere around age 16-17 (before Adacel was released in 2005). It may be irrelevant but for the past 10 weeks I've been battling some bad sinus stuff, diagnosed as sinusitis twice.. I completed a Keflex cycle and an Azithromycin cycle in the past 10 weeks along with using a fluticasone propionate nasal inhaler. I've also had a large canker sore in my mouth for 3 weeks. Monday morning around 9am I accidentally cut my left hand with some household scissors (pic attached). I immediately ran warm tap water over the small wound, applied pressure with a paper towel and put neosporin on it. Two orders later I put rubbing alcohol on it and about 4 hours after that I poured a few drops of hydrogen peroxide on it (I did this 3 times over the next 24 hours). I became concerned about the potential for tetanus infection and when I found out it had been 10-12 years since my last booster shot I was even more concerned. Tuesday at 2pm I decided to go get a booster shot, I thought I was just getting a Td booster but ending up getting Adacel instead. Tuesday evening I noticed my arm feeling a little tense with a weird heavy feeling in my left arm (cut arm, not shot arm) and a strange tense pain behind and above my left elbow. My right arm is a little sore as to be expected but I'm concerned about ongoing intermittent tension in my left arm, left shoulder (cut arm, not shot arm) along with some other sensations I think I feel in my neck and jaw muscles. My biggest obstacle is not knowing what's real vs. what I read online and made happen to myself. I live close to an Urgent Care facility that closes at 8pm EST, I'm new to the area and don't have a PCP. My nearest ER is 45 mins away. Are my concerns well founded or am I being silly?

-I've noticed my muscles "jumping" a little this morning, mainly in my thigh muscles, back and chest. How can I can distinguish twitching from spasms?

-Would the Azithromycin I finished 3 weeks ago factor in to this in any way either by A) reducing the effectiveness of the Adacel or B) making my body more susceptible to a tetanus infection. Would the coritcosteroid nasal spray I used a few days prior to the Adacel shot reduce it's effectiveness?

-Having the Adacel shot approx 30 hours after my cut, should I have peace of mind that this will protect me from anything in this current cut?

-Is there a certain amount of time that I can take comfort in passing following this cut to know 100% that I am no longer at risk for tetanus?

-Has the Adacel shot ever given someone tetanus?

Thank you!
Posted Tue, 24 Apr 2012 in Medicines and Side Effects
Answered by Dr. Rajinder Bajoria 22 hours later

Thanks for the query.

I have read through your detailed history and it was a nice and elaborate explanation. My answer to your query is as follows:

Your past medical condition (HPV & GERD) has nothing to do with your present problem. Drugs like Azithromycin & Keflex & fluticasone propionate nasal inhaler also have nothing to do with your tetanus toxoid injection & your immunity level as these drugs don`t interfere with immunity development following any vaccination like tetanous toxoid or Adacel.

Tetanus toxoid booster doses are required after every five years or immediatly after injury. It provides active immunity and the antibody / immunity production takes time to develop. Hence injection Adacel which also contains tetanus toxoid will boost your immunity; but that would take some time to occur.

Twiching or tense which you are feeling don`t appear to be due to tetanus. Tetanus neurotopxins are produced cause more generalised harm than localized. The incubation period of clostridium tetani varies. At this point of time, it would be hard to predict the time period before the onset of symptoms. Further it is impossible to say that the shots will give you 100% protection and piece of mind at this stage.

Having said that Clostridium tetani which is responsible for causing tetanus is a free living organism found soiled particles. Though they can colonize any particle, they are much commonly found in soiled conditions. I have looked at the picture of the scissor and they appear clean. Your chances of infection, I feel is slightly lower. It was good that you took adacel shots, though not immediately.

A course of antibiotic and antiinflammatory drugs may benefit you. You may get them prescribed through a general physician.

Hope I have answered your question well to your satisfaction. Should there be any other concerns, I will be available to address them.

Dr .Bajoria

Above answer was peer-reviewed by
Follow-up: How can I distinguish twitching from spasms? Would Azithromycin reduce effectiveness of Adacel? 5 hours later
Thank you.. would taking a certain antibiotic provide me with 100% certainty?

My muscles continued to twitch and be sore this morning.. particularly in my left knee. My neck has also felt tight but I understand that many of these symptoms can simply be from stress. I'm obviously fearful of the uncertainty and would love to do something to be 100% sure I'm okay.. even if it's taking a certain antibiotic that may turn out unnecessary.

It's hard to imagine just waiting on a certain amount of time to pass to see if I'm okay or not.

Thanks again..
Answered by Dr. Rajinder Bajoria 12 hours later

Nice to hear from you again

There has been dramatic fall in the incidence of tetanus in the last few years following immunization.

Personally from your nice detailed explanation, it still don’t seems we are dealing with a case of tetanus here. Sign & symptoms of tetanus follow a particular pattern.

1. Generalized tetanus is the most common type of tetanus, seen in more than 80% of cases. The generalized form usually presents with a descending pattern of sign & symptoms.
The first sign is trismus, or lockjaw, and the facial spasms known as risus sardonicus, followed by stiffness of the neck, difficulty in swallowing, and rigidity of pectoral and calf muscles. Spasms may occur frequently and last for several minutes, not continuous. Other symptoms include raised or elevated temperature, sweating, increased blood pressure, and episodic rapid heart rate.
In such cases proper clinical examination from an expert or family physician is advisable.

2. Local tetanus is a very uncommon form of the disease, in which patients have persistent contraction of muscles in the area of injury. The contractions may persist for many weeks before gradually subsiding. Local tetanus is generally milder.

Stress and anxiety could be causing few of your symptoms, but I suggest thorough physical examination to ascertain the cause. Antibiotics and anti inflammatory drugs will 'JUST CONTROL' the infection and inflammation.

I really understand it is quite hard to wait, so examination from expert is desirable.

Hope this helps.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor